Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 490, NWS St. Louis, MO

August 14, 2006Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 14, 2006, 3:56 PM CDT for Saint Clair County, Washington County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2006, 3:56 PM CDT (20:56 UTC)
Expired
Aug 14, 2006, 4:45 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 102 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 3:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 142057
SVRLSX
ILC163-189-142145-
/O.NEW.KLSX.SV.W.0490.060814T2056Z-060814T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS
  EASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 445 PM CDT

* AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF LIVELY GROVE...OR ABOUT 9 MILES SOUTH OF MASCOUTAH...
  AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVELY GROVE...
  NASHVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3850 8979 3834 8989 3821 8960 3821 8937
      3831 8919

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 142111
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT MON AUG 14 2006

ILC163-142119-
/O.CAN.KLSX.SV.W.0490.000000T0000Z-060814T2145Z/
ST. CLAIR IL-
409 PM CDT MON AUG 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. CLAIR COUNTY IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO WASHINGTON 
COUNTY...AND NO LONGER POSES AN IMMEDIATE THREAT FOR SEVERE WEATHER 
IN ST. CLAIR COUNTY.

LAT...LON 3847 8971 3826 8971 3821 8960 3821 8937
      3831 8919

$$

ILC189-142145-
/O.CON.KLSX.SV.W.0490.000000T0000Z-060814T2145Z/
WASHINGTON IL-
409 PM CDT MON AUG 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WASHINGTON COUNTY...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR STONE CHURCH...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
LIVELY GROVE...ELKTON...OAKDALE...CORDES AND POSEN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3847 8971 3826 8971 3821 8960 3821 8937
      3831 8919

$$

CARNEY
000 
WWUS53 KLSX 142146
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
446 PM CDT MON AUG 14 2006

ILC189-142156-
/O.EXP.KLSX.SV.W.0490.000000T0000Z-060814T2145Z/
WASHINGTON IL-
446 PM CDT MON AUG 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY EXPIRES AT
445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE COUNTY.  HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT 
FOR WASHINGTON COUNTY UNTIL 1000 PM.

LAT...LON 3847 8971 3826 8971 3821 8960 3821 8937
      3831 8919

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:48 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 14, 3:48 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT MON AUG 14 2006

.DISCUSSION...
CNVTN HAS REFIRED THIS AFTN OVR SE SECTIONS OF FA...WHERE AMPLE
MORNING/EARLY AFTN SUNSHINE ALLOWED MUCAPES TO PUSH TO ARND 4000
J/KG. BEST COVERAGE FOR THE NXT FEW HRS IS AND WL RMN ALG
PREFRONTAL TROF/WND SHIFT OVR SE THIRD OF FA...WITH MORE SPOTTY
COVERAGE FURTHER W IN THE VCNTY OF THE TRUE CDFNT...WHICH IS NR
A K3LF-KAIZ LN AT 20Z. PCPN WL WIND DOWN ACR FA ERY THIS EVE AS
SFC TROF AND CDFNT PUSH INTO OHIO VALLEY AND SFC RDG USHERS
COOLER...LESS HUMID...AND MORE STBL AMS INTO MID MSVLY.

FOR THE RMNDR OF THE SHORT TERM...AREA WL RMN UNDER THE INFLUENCE
OF A SPRAWLING SFC RDG THAT WL SLOWLY DRIFT FROM GTLKS INTO NE
U.S. THE PRIMARY SWD PENETRATION OF THE COLD AIR ASSOC WITH THE
RDG WL BE INTO THE GTLKS EWD...SO TEMPS SHUD RMN AT OR JUST A BIT ABV
NORMAL DURG PD. OVR THE PAST FEW WEEKS MOS GUID HAS BEEN A BIT TOO
COOL WITH THE DAYTIME HI FCSTS SO HV TWEEKED MAX TEMPS MORE IN LN
WITH THE NAM 2M TEMPS...WHICH ARE GENLY 1-3 DEGREES ABV MAV MOS.
EXCEPTION TO THIS THINKING MAY BE TO MINS OVR SE AREAS...WHERE
FAVORABLE CONDS FOR RADIATIONAL COOLING WL EXIST BOTH TUE AND WED
NGTS.

IN THE EXTENDED...UPR RDG IS STILL FCST TO BUILD BACK INTO S
PLAINS AND LWR AND MID MSVLY VLY...BUT PSTN OF RDG IS SUCH THAT FA
WL BE ON S FRINGES OF WESTERLIES. WITH MDT UNSTBL AMS BNTH
RDG...AND DYNAMICS THAT DO BRUSH AREA WL BE CAPABLE OF PRODUCING
CNVTN. FOR THE LAST FEW DAYS WEVE HAD VRY LO POPS IN N
AREAS...BUT HAVE UPPED THOSE A BIT FOR FRI NGT AND SAT TO ACCT FOR
A BIT MORE ENERGY. IN ADDITION...MDLS ARE NOW ALLOWING WK FNT/TROF
TO SETTLE ACR THE FA HEADING INTO ERY NXT WEEK...SO HV CLIMO-TYPE
POPS TO ACCT FOR THIS.

TRUETT
&&

.AVIATION...
FOR THE 18Z TAFS...CDFNT HAS VIRTUALLY CLEARED THE ENTIRE FA NOW
PUSHING THE MAIN THUNDER THREAT SE WITH IT. HOWEVER...ANOTHER TROF
IS SLIDING SE BEHIND THE CDFNT...AND THIS IS MOVING INTO AN AREA
WITH WEAK CINH AND MAY BE ABLE TO GENERATE ENOUGH LO LEVEL
CONVERGENCE COUPLED WITH WEAKENING VORT MAX TO CREATE THREAT FOR SCT
SHRA/ISOLD TSRA THRU THE EARLY EVENING HOURS. PCPN THREAT TO THEN
RAPIDLY DIMINISH EARLY THIS EVENING.

BAND OF LOWER CLOUDS WILL SLOWLY SLIDE SE THRU THE FA TODAY...BUT
THE SUN WILL TAKE ITS TOLL...WEARING IT DOWN TO WHERE NOT MUCH MAY
MAKE IT INTO THE SRN FA...AND KSTL/KSUS TERMINALS SHOULD LARGELY AVOID
MUCH IN THE WAY OF CLOUDS BELOW 3KFT. ALL TAF SITES EXPECTED TO
CLEAR OUT BY 01/02Z AND TO REMAIN CLEAR/MOSTLY CLEAR FOR THE
REMAINDER OF THE VALID TAF PERIOD.

WITH MIN TEMPS IN THE LOWER 60S EXPECTED...AND MO RIVER TEMPS IN
THE LOW-MID 80S...SHOULD SEE HEIGHTENED CHANCE FOR RIVER/STEAM FOG
LATE TONIGHT...NOTABLY FOR THE KSUS TERMINAL. SYNOPTIC WINDS
AREN/T PERFECT...BUT NOT BAD EITHER...AND HAVE PLACED IN IFR BCFG
INTO THE TAF FORECAST.

OTHERWISE...LOOK FOR NW-N SFC WINDS TO DIMINISH TO 5KTS OR LESS
THIS EVENING WITH ONLY A SLIGHT RECOVERY EXPECTED UNDER A MODEST
CU FIELD ON TUESDAY.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 14, 3:55 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT MON AUG 14 2006

ILZ058>060-064-065-095>102-MOZ018-019-026-027-034>036-041-042-
047>052-059>065-072-073-151100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-
CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-
KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MONITEAU-MONROE-
MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-
ST CHARLES-ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-
355 PM CDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH EARLY THIS EVENING.
A FEW OF THESE STORMS OVER EAST CENTRAL MISSOURI AND SOUTHWEST
ILLINOIS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. HOWEVER...NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ069-070-074-079-MOZ074-075-084-085-099-151100-
CLINTON IL-IRON-MADISON-MARION IL-RANDOLPH IL-REYNOLDS-ST FRANCOIS-
STE GENEVIEVE-WASHINGTON IL-
355 PM CDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSOURI
AND SOUTH CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS CAN BE EXPECTED INTO THE EARLY EVENING
HOURS.  THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG
DAMAGING WINDS...ALONG WITH HEAVY RAIN AND POSSIBLY SOME HAIL.  THE
SEVERE WEATHER THREAT IS EXPECTED TO END BY SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGE TO REPORT ANY STRONG WINDS OR HAIL THAT OCCURS
OVER THE NEXT FEW HOURS.

TES/TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:29 PM CDTSevere Thunderstorm WarningLSXRandolph31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.